• Users Online: 931
  • Home
  • Print this page
  • Email this page
Home Current issue Ahead of print Search About us Editorial board Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTER TO EDITOR
Year : 2018  |  Volume : 23  |  Issue : 2  |  Page : 135-136

Can abrupt discontinuation of clozapine lead to seizure?


Department of Psychiatry, Government Medical College and Hospital, Chandigarh, India

Date of Web Publication14-Nov-2019

Correspondence Address:
Ajeet Sidana
Department of Psychiatry, Government Medical College and Hospital, Sector-32, Chandigarh - 160 030
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jmhhb.jmhhb_37_18

Rights and Permissions

How to cite this article:
Sidana A. Can abrupt discontinuation of clozapine lead to seizure?. J Mental Health Hum Behav 2018;23:135-6

How to cite this URL:
Sidana A. Can abrupt discontinuation of clozapine lead to seizure?. J Mental Health Hum Behav [serial online] 2018 [cited 2019 Dec 12];23:135-6. Available from: http://www.jmhhb.org/text.asp?2018/23/2/135/271006



Sir,

Withdrawal effects of atypical antipsychotics have not received much attention. Clozapine multireceptors property likely to be attributed for withdrawal symptoms and possible mechanism involved are cholinergic supersensitivity, dopaminergic supersensitivity, specific role of D4 receptors, possibilities of noradrenergic, and gamma-aminobutyric acid (GABA)-ergic and serotonergic systems involvement.[1] Withdrawal symptoms for clozapine could be severe with rapid onset of agitation, abnormal movements, psychotic symptoms, and, sometimes, delirium.[2] The GABA receptor agonist property of clozapine explains a sudden decrease in GABA activity after abrupt discontinuation.

There are reports of delirium[2] and catatonia[3] on abrupt withdrawal of clozapine; however, to the best of the author's knowledge, this is the first case report of episodes of seizures on abrupt discontinuation of clozapine.

A 40-year-old unmarried male presented with a history of treatment-resistant schizophrenia for the last 10 years and was maintaining well on clozapine 250 mg at night time for the last 2 years. The patient suddenly stopped clozapine in January 2017 and had an episode of generalized tonic–clonic seizure (GTCS) during sleep, which was observed by his family members. There was worsening of psychotic symptoms in the form of hallucinatory and abusive behavior over the last 1 week. His family members did not seek any treatment for seizure and came to know later that the patient was not taking clozapine for the last 1 week. Electroencephalography (EEG) and contrast-enhanced computed tomography head were done and were normal. Clozapine was restarted on follow-up and gradually built up 200 mg/day, and the patient showed improvement in psychotic symptoms, but again discontinued clozapine in February 2017 and again had an episode of GTCS within 4–5 days of discontinuation of clozapine along with acute worsening of psychotic picture. Clozapine was restarted, and the patient remained complaint for 6 months and stopped clozapine again on August 1, 2017, and had another episode of GTCS with loss of consciousness (LOC) on August 4, 2017, with acute worsening of psychotic symptoms. The last two episodes of seizures occurred during day time, but never sought any additional treatment for seizures. His family members were psycho educated about the risk of seizure on discontinuation of clozapine and need to change to another medicine. However, his family members insisted to restart clozapine and assured for supervision. Clozapine was restarted at 25 mg/day and increased by 25 mg on every 3rd day and reached to 250 mg/day. His last follow-up visit was in November 2018, and the patient is compliant to treatment, and no further seizure episode reported. Biochemical and hematological investigations were within normal limits. However, the baseline EEG and repeat EEG were not done, and also the detailed neurological examination was not carried out. The patient never had episode of seizure while on clozapine. Earlier patient had been treated with risperidone up to 8 mg/day and olanzapine up to 20 mg/day orally, alone and in combination without any significant improvement. The patient had a history of noncompliance to risperidone and olanzapine in the past on several occasions, but never had any episode of seizure on abrupt discontinuation of the same. The patient did not have a history of seizure disorder in the past and was never prescribed anti-epileptic medicine for the treatment of seizure and otherwise also and he responded to reinstitution of clozapine in low doses with upward titration every time.

Stanilla et al.[2] reported sudden clozapine withdrawal leading to reemergence of psychosis with delirium in three cases and withdrawal symptoms and delirium resolves abruptly with resumption of low dose of clozapine. There are case reports of clozapine withdrawal catatonia[3] and possible mechanism is sudden reduction in GABA activity. Since there is adequate evidence regarding the role of GABA in epilepsy and reduction in GABA activity can lead to seizure.[4] The possible mechanism in index case for seizure could be decreased GABA-ergic activity on abrupt discontinuation of clozapine.

In the index case, episodes of seizures occurred only after abrupt discontinuation of clozapine, and hence, the possibility of clozapine withdrawal seizure cannot be ruled out completely.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Szafrański T, Gmurkowski K. Clozapine withdrawal. A review. Psychiatr Pol 1999;33:51-67.  Back to cited text no. 1
    
2.
Stanilla JK, de Leon J, Simpson GM. Clozapine withdrawal resulting in delirium with psychosis: A report of three cases. J Clin Psychiatry 1997;58:252-5.  Back to cited text no. 2
    
3.
Bilbily J, McCollum B, de Leon J. Catatonia secondary to sudden clozapine withdrawal: A case with three repeated episodes and a literature review. Case Rep Psychiatry 2017;2017:2402731.  Back to cited text no. 3
    
4.
Treiman DM. GABAergic mechanisms in epilepsy. Epilepsia 2001;42 Suppl 3:8-12.  Back to cited text no. 4
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed63    
    Printed5    
    Emailed0    
    PDF Downloaded19    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]